Virginia, 2022Damaging Winds in Virginia, July 17, 2022
July 17, 2022 · NWS AKQ · 4 events in 2 counties and zones
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of the Virginia northern neck and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of the Virginia northern neck and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 1:47 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 17, 1:47 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
247 PM EDT Sun Jul 17 2022
.SYNOPSIS...
High pressure located well offshore and inland troughing will result
in typical summertime weather through midweek with daily chances for
scattered showers and thunderstorms. A stronger cold front
approaches from the west late in the week before likely dissipating
over the region.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 PM EDT Sunday...
Early afternoon analysis reveals a weak, wavy and increasingly
diffuse frontal boundary draped along or just south of the
Mason-Dixon line, extending west into the Ohio Valley. 1024mb
sfc high pressure is now well offshore of the region with S-SE
low-level flow common across the local area. Aloft, a low
amplitude trough continues to dig from the mid-Missouri valley
into the Mid-south region, with numerous shortwaves embedded
within the trough pushing, accounting for an MCV crossing from
north-central Ohio and Western PA toward the central
Appalachians.
Latest meso analysis reveals MLCAPE values in the 2-2.5k J/Kg
range, with warm cloud depths approaching 4k ft and PW values
~1.75-1.9" range. All of the above supports isolated to
scattered convection potential this afternoon, with damaging
winds and locally heavy rainfall once again the main hazards.
Should be noted that the best bulk shear/forcing for ascent
remains focused to our north/northwest in the Blue Ridge and
points N, nearer to the quasi-stationary front. Therefore,
expect convective activity to be a bit lower locally in
comparison to yesterday. Have maintained a 30-50% PoP for
scattered coverage W-NW of RIC from mid-aftn into early evening.
Storms should again quickly diminish with loss of heating after
sunset. Lingering showers will end by late this evening with
clearing and quiet wx and overnight lows in the low to mid 70s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 245 PM EDT Sunday...
Surface high drifts out into the western Atlantic through midweek,
with resultant return flow bumping temperatures up each day.
Meanwhile, the upper trough pushes toward the coast while dampening
further Monday night and Tuesday. A bit more in the way of afternoon
cloud cover, but still expect MLCAPE on the order of 1000-1500 J/KG,
along with a narrow corridor of more robust low to mid-level lapse
rates, and PW remaining ~1.75-2".
Convective chances will be highest on Monday, ramping up once again
as low pressure over the eastern Great Lakes sends another weak cold
front toward the area, and providing the trigger for another round
of convection to develop in the mountains by early Mon aftn. Showers
and storms are then expected to push east into the local area late
Mon aftn into early Monday night. Highest storm chances remain
confined across the north, but high end chance to low-end likely PoP
is in place in anticipation of an uptick in convective activity.
Afternoon high temps on Monday will generally be in the lower 90s
and low temperatures Monday night will generally be in the low to
mid 70s.
Front washes out over the area Tuesday into Tuesday night, with
isolated to scattered storms still expected to be focused (mainly)
along and south of I-64, but a 20% PoP has been maintained for all
zones on Tuesday. Aside from the showers, the other storm will
be the building temperatures. Highs creep upward slightly
Tuesday, but will be within a few degrees of climo, mainly in
the lower 90s (heat indices mid to upper 90s). Early morning
lows Wednesday morning in the low to mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 245 PM EDT Sunday...
Biggest weather impact in the latter week period will be the
building heat. Upper level ridging builds over the Eastern US
for the mid to late week. Models coming into better agreement
with respect to highs, with mid to upper 90s Wed/Thu now well
supported by local thickness tool, MOS numbers, and given H85
temps in the 22- 24 C range. NBM continues to run a bit "cooler"
and continued to blend in some of the warmer NBM 75th
percentile numbers for each day. Still appears Thu is the warmer
of the two days with the frontal passage looking to be later
Thu night/early Friday attm. High temperatures then likely dip
a few degrees on Friday, but still quite warm with highs in the
low to mid 90s. Temperatures warm up again slightly next
weekend, as the ridge builds over the region. Dew points will
tend to mix out a few degrees each afternoon (especially for the
western half of the forecast area) which should generally keep
heat indices near to air temperatures, though we likely see at
least a few spots approach heat advisory thresholds (105+) on
Wednesday and (if trends hold) much of the area in heat headline
range for Thursday, especially for areas closer to the coast.
Equally important, low temperatures also remain very warm each
night next week with lows only dropping into the mid to upper
70s Wed night.
Chance PoP for pre-frontal trough convection continues on Thu, and
again with the actual frontal passage on Friday. The upcoming
weekend appears like it will be fairly dry at this point outside of
a few isolated afternoon showers and storms.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...
VFR conditions across area terminals early this afternoon should
persist through the 18z TAF period. Exception may be at RIC late
this afternoon into this evening. Some SCT thunderstorms have
developed W-NW of the RIC terminal in the VA piedmont that
could reach RIC and vicinity after 20z/4p. Brief flight
restrictions (both CIG/VSBY) are possible with any heavier
showers/storms. Smaller chances for any showers or storms to
impact SBY/PHF after 22z/6pm, again with CIG/VSBY restrictions
possible. Lesser chances farther east will preclude mention at
all sites save for RIC at this time. Showers come to an end
shortly after sunset with mid to high level clouds and VFR
conditions expected to prevail overnight.
Outlook: A typical summertime pattern remains in place this
week, with additional isolated to scattered storms expected
mainly each afternoon and evening. Instances of early morning
fog and stratus will also be possible through the early part of
the week.
&&
.MARINE...
As of 245 PM EDT Sunday...
Afternoon analysis shows broad high pressure off the SE coast with
low pressure over the Midwest along a wavy stationary front. Local
winds are SE 10-15 kt across the southern half of the area and SSW
10-15 kt from Cape Charles north as the ridge axis extending in from
offshore bisects the region. Waves are around 1 foot in the bay and
seas are 2-3 ft offshore.
Expecting lesser coverage of showers and thunderstorms for the
remainder of the afternoon and this evening vs what we saw yesterday
with the stronger storms expected to stay mostly north of the
waters. Winds become SSW 10-15 kt tonight but swing back to the SSE
on Monday as the pressure gradient tightens ahead of a surface
trough. Winds will average around 15 kt in the Ches Bay with 10-15
kt likely in the rivers and Currituck Sound. Offshore, winds
strengthen to 15-20 kt late Monday afternoon into the overnight
period. Waves increase to 2-3 ft in the bay and seas also increase
to 3-4 ft with at least a low chance for 5 ft seas possible for the
northern coastal waters Monday evening into early Tuesday. Seas
guidance has trended downward so will not be raising an Small Craft
headlines at this time. Flow becomes W-SW by Tuesday morning as the
gradient relaxes. Expecting sub-SCA conditions to continue on
Wednesday as high pressure remains anchored offshore. Another area
of low pressure to our north skirts east on Thursday with a surface
trough extending to the south, again tightening the gradient with
high pressure offshore. Winds increase to ~15 kt in the bay and 15-
20 kt offshore with seas forecast to build to 3-5 ft for the
northern coastal waters.
Low rip current risk at all the beaches today. Increasing seas for
the northern beaches tomorrow results in a moderate risk with a low
risk to the south.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...AJB/MAM
LONG TERM...AJB/MAM
AVIATION...AJB/MAM
MARINE...RHR
Hazardous weather outlook, Jul 17, 2:24 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
324 PM EDT Sun Jul 17 2022
MDZ021>025-NCZ012>017-030>032-102-VAZ060-065>068-075>090-092-093-
095>100-512>525-181930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
324 PM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and thunderstorms will be possible across the
outlook area late Monday afternoon and evening. A few thunderstorms
could become strong to severe, capable of producing damaging winds,
frequent lightning, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-061-062-064-069-509>511-181930-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Western Louisa-
Eastern Louisa-Western Hanover-
324 PM EDT Sun Jul 17 2022
This Hazardous Weather Outlook is for central Virginia and north
central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected over the outlook area through
early this evening. Some of the storms may produce strong gusty
winds and small hail. Locally heavy downpours will be possible in any
storm and could result in flooding of urban or flood prone areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Additional showers and thunderstorms will be possible Monday
afternoon and evening. The main threats will be damaging winds,
frequent lightning, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Sussex
- When
- July 17, 2:31 PM EST
- Where
- Sussex County, 2.76 mi W of Peanut
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 36.870, -77.530
Numerous power outages were reported near Hunts Game Preserve.
Thunderstorm Wind, Sussex
- When
- July 17, 2:40 PM EST
- Where
- Sussex County, Jarratt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -77.470
Tree was downed in Jarratt.
Thunderstorm Wind, Sussex
- When
- July 17, 3:20 PM EST
- Where
- Sussex County, 2.76 mi E of Sussex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.920, -77.230
Several trees were downed.
Thunderstorm Wind, Westmoreland
- When
- July 17, 4:15 PM EST
- Where
- Westmoreland County, 1.63 mi W of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.180, -77.030
Multiple trees were downed on Kings Highway near the county border.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 17 to 18, 20226 deaths · 4 events
- Dust Storm and Damaging Winds in Arizona, July 17, 20221 injured · $5.2 million · 87 kt wind · 28 events
- Excessive Heat in Utah, July 17, 20221 death · 2 events
- Damaging Wind in Kentucky, July 17, 2022$3.0 million · 78 kt wind · 1 event
- Tornadoes and Flood in Ohio, July 17, 20223 injured · $260,000 · EF0 · 3 events
- Damaging Winds in Arkansas, July 17, 2022$300,000 · 70 kt wind · 4 events
- Flood and Hail in Michigan, July 17 to 21, 2022$144,000 · 1.25 in hail · 12 events
- Dust Storm and Hail in Arizona, July 17, 2022$187,000 · 1 in hail · 5 events
- Excessive Heat and Heat in Tennessee, July 17 to 21, 202247 events
- Excessive Heat in Texas, July 17 to 20, 202246 events
- Flash Flood in Ohio, July 17, 2022$50,000 · 1 event
- Damaging Winds in Missouri, July 17, 2022$40,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048314, 1048315, 1048316, 1048317.